Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Albuquerque, NM

July 18, 2000Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 18, 2000, 3:50 PM MDT for Guadalupe County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2000, 3:50 PM MDT (21:50 UTC)
Expired
Jul 18, 2000, 4:30 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Whole counties

County Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 110 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2324 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 182151
SVRABQ
NMC019-182230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 430 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHWEST GUADALUPE COUNTY...ABOUT 20 MILES 
  WEST OF SANTA ROSA JUST SOUTH OF INTERSTATE 40. THIS SEVERE 
  THUNDERSTORM IS MOVING EAST-NORTHEAST AT 15-20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT RURAL NORTHWESTERN GUADALUPE COUNTY
  INCLUDING AREAS ALONG INTERSTATE 40 BETWEEN SANTA ROSA AND THE MILAGRO
  EXIT.   

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:40 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 2:40 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT TUE JUL 18 2000

BROAD UPPER LEVEL RIDGE ACROSS THE SC AND SW U.S. TO REMAIN
ANCHORED OVER THE AREA...WITH A GRADUAL WWD SHIFT OF THE AXIS
THROUGH THE UPCOMING WEEKEND. FRONTAL BOUNDARY TO APPROACH THE
NE LATE IN THE WEEK AND REMAIN NEARBY THROUGH THE WEEKEND.

LITTLE DAY TO DAY CHANGES IN THE WEATHER THROUGH THE FORECAST
PERIOD...WITH OUTFLOW BOUNDARIES (OLD AND NEW) BEING THE PRIMARY
FOCUS FOR PM/EVENING TSTM DEVELOPMENT. SEE NO SIGNIFICANT MID
LEVEL SHORT WAVES TO NOTICEABLY INCREASE TSTMS THROUGH THIS EVE
OR WED. BEST CHANCES THE NEXT COUPLE OF DAYS WILL REMAIN OVER THE
CENTRAL MOUNTAINS AND INTO THE NE...WHERE STEERING FLOW MORE
FAVORABLE. LEAST CHANCES IN THE SE...AND W OF THE DIVIDE WHERE LOW
LEVELS MUCH DRIER.

MODELS INDICATE UPPER RIDGE TO MIGRATE W OF NM BY THE WEEKEND...WITH
A LIGHT NW FLOW ALOFT ACROSS THE REGION. WEAK DISTURBANCES IN THE
MIDDLE OF THE COUNTRY WILL TRY AND PUSH A SURFACE FRONT INTO THE NE
AS EARLY AS FRI...OR AT SOME POINT OVER THE WEEKEND. NOT ENOUGH
EVIDENCE TO START MENTIONING COOLER TEMPS IN THE E YET...BUT WITH
FAVORABLE NW FLOW ALOFT TO CARRY TSTMS SE OFF THE SANGRES...AND
PROXIMITY TO THE FRONTAL BOUNDARY...WILL HAVE THE BEST CHANCE OF
TSTMS IN THE NE...AS WELL AS THE USUAL MOUNTAIN LOCATIONS. 40

ABQ BB 067/096 067/096 067 40211
SAF BB 060/091 061/091 061 40322
TCC BB 068/10s0 068/100 068 40101

.ABQ...NONE.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:30 PM MDTSevere Thunderstorm WarningABQUnion60 min
Jul 17, 7:30 PM MDTSevere Thunderstorm WarningABQUnion30 min
Jul 18, 2:03 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval117 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.